Saturday, September 26, 2009

Overnighter in the hospital

So mom spent the night in the hospital last night as a precaution after her chemo. It was an interesting night to say the least. To help avoid the reaction she had last time they gave her a dose of Benadryl and to help with anxiety they gave Ativan (Lorazepam). Well...the two combined, as my mom predicted, had some interesting effects on her. It's hard to put into words and you can count on a video next time (with mom's approval of course). She was babbling like she was drunk for hours on end and making absolutely no sense. At first it was a little extreme and Lexi was even a little scared and left pretty upset. By the time her infusion was done the affects were wearing off a little but there was certainly still some lingering loopyness (not a word, I know). Thankfully when Lexi came back later that night she was a little more with it. The three of us sat around laughing about how odd some of the stuff was that was coming out of her mouth. She would nod off and start waving around with her hands, calling the dog, looking for her sewing kit. Lexi was laughing so hard her stomach was starting to hurt. Mom would wake back up and start to laugh at herself and at Lex laughing. It was really pretty funny. Next time there will be video.
I spent the night in the room with her because she really needed constant monitoring just in case. She was up and down about every 20 minutes through most of the night and would wake up very confused. Her legs were very weak and I was worried about her having a fall and breaking something. She doesn't need that now. The nurse gave her another Ativan later in the night and she finally got a couple hours sleep. The night was uneventful for the most part and her care in the hospital, as always was wonderful. We left first thing in the morning.

5 comments:

Becki Conner said...

oh my.... I know this drug combo well! My dad had to endure the same kind of reaction from the combo too! He thought that the bad guys were breaking in the windows of SVMH and attacking the nurse's station! Funny for me to watch, but he was really scared!! Crazy meds! Glad your mom is holding on tight!!!
Becki

Lorraine said...

Happily I was the brunt of good laughter for all those present. As without the drugs I need to be on the move, from rearranging the Hospital room to being up every 20 minutes to do something. I must have been using my sewing kit to put a patch on puppy Finn's Kangaroo squeaky toy, which I had done the day before. I guess since, in my mind, I had some spare time I was really going to fix it properly. I'm greatful Mark was with me. I think you will be able to enjoy a utube vidio next Chemo Infusion. Love to all, keep the prayers coming. Lorraine

Peanut Sprout said...

Oh man. Kelly had bad reaction to Ativan last time he was hospitalized. He had surgery, woke up in recover, but thought he was at True Value Hardware. He was completely convinced that is where he was. We had to put Ativan on his chart so he won't get that next time. It was funny AND scary.

Glad you were able to get some laughs during a not-so-fun time. Thinking of your mom often.

Katie

Jeri Gilbert said...

I can only imagine the entertainment you provided under the drug induced circumstance. You crack me up when you're not on drugs!

Amy said...

Mark - You are an amazing and caring individual and son. I hope my boys love and care for me half as much as you've done with your mom.
Thinking of you often